Lightning, Shelby
- When
- June 12, 2:05 PM CST
- Where
- Shelby County, Helena
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
A total of three houses caught fire, due to lightning strikes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A total of three houses caught fire, due to lightning strikes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 12, 4:03 AM CST, 10 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 503 AM CDT MON JUN 12 2006 .SHORT TERM...(TODAY THROUGH THURSDAY)... RENEGADE SHOWERS ALONG AN OLD BOUNDARY ARE FINALLY WEAKENING ACROSS PORTIONS OF SOUTHEAST ALABAMA THIS MORNING. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE ALONG A WEAK COLD FRONT ACROSS THE TENNESSEE VALLEY. THIS COLD FRONT WILL MAKE ITS WAY SOUTHWARD ACROSS THE AREA THROUGHOUT THE DAY GIVING THE AREA ITS ONE AND LIKELY ONLY CHANCE FOR PRECIP OVER THE NEXT SEVEN DAYS. EXPECT THE WEAKENING LINE OF PRECIP ACROSS NORTH ALABAMA TO CONTINUE MOVING SOUTHEAST THIS MORNING. WITH AN ACTUAL FOCUS MECHANISM AND WEAK CONVERGENCE ALONG THE FRONT...EXPECT SHOWERS AND THUNDERSTORMS TO RE-FIRE THIS AFTERNOON DURING THE PEAK HEATING HOURS WHERE INSTABILITY WILL BE MAXIMIZED. EXPECT THE BEST COVERAGE TO BE EAST OF INTERSTATE 65 WHERE CHANCE POPS ARE WARRANTED. TOUGH TEMPERATURE FORECAST THIS AFTERNOON SO HAVE STAYED CLOSE TO MAV GUIDANCE. WITH INCREASING CLOUD COVER NORTH AND THE CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON...THIS AREA WILL BE A FEW DEGREES COOLER THAN YESTERDAY. WARMEST TEMEPRATURES OF MID 90S WILL RESIDE ACROSS SOUTHWEST ALABAMA WHERE CLOUD COVER AND CONVECTION WILL BE LESS. FOR TONIGHT AND TUESDAY...COLD FRONT WILL CONTINUE ITS SLOW MOVEMENT ACROSS THE AREA. BELIEVE THE FRONT SHOULD BE SOUTH OF INTERSTATE 85 BY THIS EVENING...HOWEVER PLENTY WILL DEPEND ON THE TRACK OF T.S. ALBERTO. IF ALBERTO TAKES A MORE NORTHERLY MOVEMENT...THIS MAY KEEP THE FRONT A LITTLE FURTHER NORTH WHICH IN TURN WILL DIRECTLY INFLUENCE THE FORECAST FOR SOUTHEAST SECTIONS OF THE AREA. SO HAVE LEFT IN A SLIGHT CHANCE OF PRECIP FOR AREAS ROUGHLY SOUTH OF INTERSTATE 85 TO ACCOUNT FOR THIS UNCERTAINTY TONIGHT AND TUESDAY. TEMPERATURES WILL BE NORMAL TONIGHT AND TUESDAY WITH LOWS IN THE MID 60S AND HIGHS IN THE UPPER 80S. SKIES BEGIN TO CLEAR ON WEDNESDAY AS THE FRONT AND ALBERTO EXIT OUT OF THE PICTURE. HOT AND DRY WEATHER RETURN WEDNESDAY AND THURSDAY AS HIGH PRESSURE BUILDS INTO THE AREA. HIGH TEMPERATURES WILL ONCE AGAIN REACH THE 90S. .LONG TERM...(FRIDAY THROUGH SUNDAY)... ANOTHER HOT AND MOSTLY DRY WEEKEND IN STORE AS HIGH PRESSURE MOVES OFF TO THE EAST. THE AREA WILL FEEL A BIT MORE HUMIDITY AS MOISTURE FROM THE GULF RETURNS. DID INCLUDE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY TO ACCOUNT FOR ANY ISOLATED CONVECTION THAT DEVELOPS IN THE AFTERNOON HOURS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 90 62 86 59 / 40 10 10 10 ANNISTON 90 65 87 63 / 40 10 10 10 BIRMINGHAM 92 65 87 64 / 30 10 10 10 TUSCALOOSA 93 67 88 63 / 20 10 10 10 CALERA 93 67 87 65 / 30 10 10 10 AUBURN 91 66 89 65 / 30 20 10 10 MONTGOMERY 95 69 91 68 / 30 20 10 10 TROY 94 68 91 67 / 30 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && KNS/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 204 PM CDT MON JUN 12 2006 ALZ011>015-017>050-131130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 204 PM CDT MON JUN 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. WHILE A FEW THUNDERSTORMS THROUGH 8 PM MAY BRIEFLY GROW STRONG ENOUGH TO PRODUCE SOME SMALL HAIL OR GUSTY WINDS...NO WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 61
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1253 PM CDT MON JUN 12 2006 ALZ013-015-121845- FAYETTE-WALKER- 1253 PM CDT MON JUN 12 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND WALKER COUNTIES UNTIL 145 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CARBON HILL...MOVING SOUTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ELDRIDGE...CARBON HILL...BAZEMORE...STUDDARDS CROSSROADS AND BERRY THROUGH 145 PM CDT. 10/ARM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT MON JUN 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL VINCENT 33.39N 86.41W
06/12/2006 E0.88 INCH SHELBY AL TRAINED SPOTTER
NICKEL SIZED HAIL IN VINCENT.
&&
DCWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 136 PM CDT MON JUN 12 2006 ALZ028-029-121915- CLAY-RANDOLPH- 136 PM CDT MON JUN 12 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY AND RANDOLPH COUNTIES UNTIL 215 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER EXTREME WEST CENTRAL RANDOLPH COUNTY. THE THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT RURAL AREAS ALONG THE COUNTY LINE BETWEEN CLAY AND RANDOLPH COUNTIES THROUGH 215 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. 10/ARM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 216 PM CDT MON JUN 12 2006 ALZ024-122000- JEFFERSON- 216 PM CDT MON JUN 12 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 300 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 13 MILES NORTHWEST OF NORTH JOHNS...MOVING SOUTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS... HUEYTOWN...NORTH JOHNS AND BESSEMER THROUGH 300 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. 10/ARM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 248 PM CDT MON JUN 12 2006 ALZ025-122030- SHELBY- 248 PM CDT MON JUN 12 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 330 PM CDT... ...SMALL HAIL AND WINDS OF 35 TO 45 MILES AND HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER HELENA. THE THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HELENA...SHELBY CO AIRPORT...PELHAM...OAK MOUNTAIN STATE PARK...CHELSEA AND ALABASTER THROUGH 330 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IN ADDITION TO SMALL HAIL...THESE STORMS COULD PRODUCE STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. 10/ARM
The Birmingham radar (KBMX), 14 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516427, 5516428.